Maine, 2004

Lightning Strike in Maine, April 27, 2004

April 27, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning struck a house in North Belgrade and caused extensive damage throughout the home. The lightning reportedly struck a tree in the backyard, traveled into the ground through the trees roots, through the family pool and into the home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a house in North Belgrade and caused extensive damage throughout the home. The lightning reportedly struck a tree in the backyard, traveled into the ground through the trees roots, through the family pool and into the home. In the home, the lightning damaged the foundation, collapsed a wall, shattered glass, damaged the home's entire electrical system, and destroyed equipment plugged into the electrical outlets. Repairs were expected to take up to 4 months to complete.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 27, 2:05 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 27, 2:05 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT TUE APR 27 2004

.SHORT TERM...
A COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. HIGH PRESSURE WILL
START BUILDING IN THE REGION WEDNESDAY.

UPPER TROUGH APPROACHING FROM THE WEST WILL EXIT THE AREA AROUND 12Z
WEDNESDAY. SHOWERS ARE SCATTERED AROUND UNDER AND AHEAD OF THE
TROUGH.  THEY HAVE BEEN FUELED BY HEATING FROM THE SUN TODAY AND
WILL DIMINISH IN COVERAGE OVERNIGHT.  WILL HAVE LIKELY POPS IN THE
NORTHERN AND MOUNTAIN ZONES FOR TONIGHT. CHANCE POPS ELSEWHERE...
MOSTLY FOR FIRST PORTION OF THE NIGHT.  WILL CONTINUE LOW CHANCE
POP FOR COUPLE OF HOURS WEDNESDAY MORNING IN THE MOUNTAINS DUE TO
UPSLOPE FROM ST LAWRENCE VALLEY.  AFTER THAT GOOD DRYING WILL TAKE
HOLD IN A BIG WAY.

GUSTY WINDS SHOULD BE A FACTOR WEDNESDAY WITH COLD AIR ADVECTION...
GOOD MIXING...AND DECENT WIND IN LOWER LEVELS. THAT WILL DIE
QUICKLY AS HEATING FROM THE SUN DROPS OFF LATE IN THE DAY.
&&

.LONG TERM...
A WELCOME BREAK IN THE ENDLESS PARADE OF SHORTWAVES AND A BONUS
TASTE OF SUMMER ON THE WAY FOR THE END OF THE WEEK...

BROAD UPPER RIDGE BEGINS BUILDING OVER THE NORTHEAST ON WEDNESDAY
NIGHT. SURFACE RIDGE SHIFTS OFF THE MID ATLANTIC COAST AND WARM
SOUTHWEST FLOW KICKS IN OVERNIGHT. NORTHWESTERLY H5 FLOW MAY BRING A
LITTLE HIGH CLOUDS INTO THE REGION AS BROAD AREA OF OVER-RUNNING SETS
UP WELL TO THE NORTHWEST OF THE REGION.

THURSDAY LOOKING GREAT WITH ONLY SCATTERED HIGH CLOUDS AND
TEMPERATURES RISING WELL ABOVE NORMAL BY MID AFTERNOON. SOUTHERLY
COMPONENT WILL KEEP MID COAST SECTIONS OF MAINE COOLER BUT
REMAINDER OF THE REGION SHOULD SEE 70S.

WARM AIR REALLY TAKES HOLD ON FRIDAY WITH TEMPERATURES PUSHING INTO
THE UPPER 70S TO LOWER 80S ACROSS MUCH OF THE REGION...BUT ONCE
AGAIN COOLER ALONG MID COAST SECTIONS.

COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST ON FRIDAY
NIGHT...BUT UPPER FLOW GENERALLY ALONG THIS BOUNDARY WHICH GRINDS
TO A HALT WELL NORTHWEST OF THE FORECAST AREA.

LOW PRESSURE DEVELOPING OVER THE MIDWEST IN RESPONSE TO NEXT SHORT
WAVE WILL LIFT THIS FRONT NORTHWARD ON SATURDAY AS IT PULLS INTO
THE GREAT LAKES AREA...KEEPING THE NORTHEAST IN SUMMER-LIKE
CONDITIONS FOR YET ANOTHER DAY.

SURFACE LOW FORECAST TO MOVE NORTHEAST INTO WESTERN QUEBEC SATURDAY
NIGHT AND TRAILING COLD FRONT APPROACHES THE REGION ON SUNDAY.
STRONG UPPER LEVEL WINDS MAY BE OF SOME CONCERN FOR SEVERE
CONVECTION. QUITE A STRONG TEMPERATURES GRADIENT WITH THIS FEATURE...
BUT LUCKILY SPEED OF THE FRONT RATHER SLOW.

SLOW MOVEMENT OF THE FRONT AND TRAILING UPPER TROF WILL KEEP SHOWERS
IN THE THE FORECAST THROUGH MONDAY NIGHT....BUT SKIES SHOULD
BRIGHTEN ON TUESDAY.
&&

.MARINE...
WINDS APPROACHING SMALL CRAFT LEVELS WEDNESDAY...BUT WILL BE BELOW
CRITERIA TONIGHT. WINDS MAY BRIEFLY APPROACH SMALL CRAFT ADVISORY
LEVELS ON THURSDAY AS SOUTHWEST GRADIENT TIGHTENS DURING THE DAY.
NEXT ISSUE WOULD BE ON SUNDAY AS SURFACE FRONT APPROACHES FROM THE
WEST...BUT NEW GFS NOT HALF AS IMPRESSIVE WITH PRESSURE GRADIENT AS
LAST NIGHTS MRF...HOWEVER A BRIEF PERIOD OF 20 TO 30 KT WINDS A GOOD
BET.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.

JFR/EJS
Hazardous weather outlook, Apr 27, 4:35 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
535 AM EDT TUE APR 27 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-271126-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
535 AM EDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APFFEL

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
April 27, 5:30 PM EST to 5:31 PM EST
Where
Kennebec County, North Belgrade
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394656.